Hail, Giles
- When
- June 1, 12:50 PM EST
- Where
- Giles County, Mountain Lake
- Measured
- 0.75 in hail
- Reported by
- UNKNOWN
- Coordinates
- 37.350, -80.550
Thunderstorm winds downed large tree limbs and signs in Danville, and large tree limbs and power lines in Christiansburg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 1st produced hail up to nickel size and damaging winds.Thunderstorm winds downed large tree limbs and signs in Danville, and large tree limbs and power lines in Christiansburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 12:13 PM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG, VA 113 PM EDT SAT JUN 1 2002 WITH ISOLD TSRA ACTIVITY CROSSING THE BLUE RDG AND MORE NOW ENTERING SW VA...WILL SEND A QUICK ZFP UPDATE TO INCLUDE A LOW CHC OUT E OF THE MTNS THROUGH LT AFTN. MAY ALSO BUMP UP POPS FOR SE WVA/SW VA PER CURRENT CVRG OTRW FEW ADTNL CHANGES FOR NOW. UPDATE OUT SHORTLY. RECORDS 6/1 6/2 6/3 RNK 88/1969 97/1969 86/1961 ROA 92/1951 96/1951 96/1951 LYH 97/1918 98/1925 97/1936 BLF 83/1969 83/1978 80/1987 .RNK... NC...NONE. VA...NONE. WV...NONE. JH
NCZ001-002-018-VAZ007-009>013-015-WVZ042>045-012100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1123 AM EDT SAT JUN 1 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST WEST VIRGINIA... FAR SW VIRGINIA...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON IN THE WESTERN SLOPES AREAS FROM AROUND HINTON WEST VIRGINIA...SOUTHWARD THROUGH THE BLUEFIELD...TAZEWELL AND MARION AREAS...AND ON INTO WESTERN SECTIONS OF GRAYSON...ASHE AND WATAUGA COUNTIES. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP WEST OF THE MOUNTAINS THIS AFTERNOON...AND THEN TRACK RAPIDLY SOUTHEAST INTO SOUTHERN WEST VIRGINIA...FAR SOUTHWEST VIRGINIA AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA. THE MAIN THREAT OF SEVERE WEATHER FROM THESE STORMS WOULD BE DAMAGING WINDS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. JH
The national radar mosaic for the moment the first event began.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301277, 5301278, 5301280, 5301281, 5301279.